Lake-Effect Snow, Charlevoix
- When
- January 20, 4:00 PM EST to January 21, 12:00 PM EST
- Where
- Charlevoix forecast zone
- Reported by
- Trained Spotter
Locally heavy lake effect snow developed on the 20th, as cold air surged in behind a departing low pressure system. By morning of the 21st, Mancelona had picked up 11 inches of snow, while 7 to 9 inches fell on Kalkaska, East Jordan, and Torch Lake.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Locally heavy lake effect snow developed on the 20th, as cold air surged in behind a departing low pressure system. By morning of the 21st, Mancelona had picked up 11 inches of snow, while 7 to 9 inches fell on Kalkaska, East Jordan, and Torch Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 20, 1:35 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
135 PM EST THU JAN 20 2011
.SYNOPSIS.../ISSUED AT 510 AM/
AN ARCTIC COLD FRONT WILL MARCH ACROSS NORTHERN MICHIGAN LATE TODAY.
LAKE EFFECT SNOW SHOWERS WILL BECOME MORE WIDESPREAD AND HEAVIER
WITH AND BEHIND THE FRONT. IN ADDITION...NORTHWEST WINDS BEHIND THE
FRONT WILL BECOME QUITE GUSTY TONIGHT...AS VERY COLD AIR ENTERS THE
REGION. THAT ALL ADDS UP TO A SPELL OF RATHER NASTY WEATHER...LATE
TODAY INTO FRIDAY...WITH SNOW...BLOWING AND DRIFTING SNOW...AND VERY
COLD WIND CHILLS. THE ARCTIC AIR WILL BE WITH US INTO SUNDAY...
THOUGH AT LEAST THE SNOW WILL TAPER OFF LATE IN THE WEEKEND.
&&
.SHORT TERM.../ISSUED AT 1106 AM/...THIS AFTERNOON
SW FLOW SNOW BANDS ARE JUST GETTING GOING. WINDS HAVE BEEN A
LITTLE ON THE LOW END AND WILL BEGIN TO INCREASE DURING THE
AFTERNOON. THE LIGHT WINDS HAVE HELPED TO KEEP THE TEMPERATURES
LOWER, ESPECIALLY IN E UPPER IN THE ST. MARY'S RIVER SYSTEM. AS THE
GRADIENT TIGHTENS, THE WIND WILL INCREASE AND THE TEMPERATURES
WILL JUMP AS THE MIXING GETS GOING. OTHERWISE, EVERYTHING LOOKS
LIKE IT IS GOING ACCORDING TO PLAN.
JSL
&&
.LONG TERM.../ISSUED AT 510 AM/...TONIGHT AND BEYOND
TONIGHT INTO FRIDAY...THIS IS WHERE THE ACTION REALLY GETS GOING
AS THE ARCTIC FRONT AND ASSOCIATED SHORT WAVE/UPWARD MOTION
(STRONG DIV-Q) MOVE ACROSS THE REGION THIS EVENING...WITH LAKE
ENHANCED SNOW FOLLOWING FOR TONIGHT AND PURE LAKE EFFECT ON
FRIDAY. WINDS WILL BE ON THE INCREASE AS WELL THIS EVENING LEADING
TO BLOWING AND DRIFTING SNOW PROBLEMS FOR TONIGHT INTO FRIDAY
MORNING. DESPITE MOISTURE DROPPING OFF BY FRIDAY AFTERNOON (MEAN
850-700 MB RH FALLS FROM ABOUT 75 PERCENT AT 12Z TO 35 PERCENT AT
00Z SAT)...WILL RUN HEADLINES THROUGH 5 PM AFTER COLLABORATION WITH
SURROUNDING OFFICES AS THESE EVENTS ALWAYS SEEM TO GO LONGER THAN
ANTICIPATED. LOWS TONIGHT IN THE SINGLE DIGITS ABOVE ZERO WITH
HIGHS ON FRIDAY ONLY RISING BY A FEW DEGREES FROM THE LOWS.
FRIDAY NIGHT...SHORT WAVE RIDGING TRIES TO BUILD IN WHICH SHOULD
LEAD TO DECREASING SNOW SHOWER COVERAGE WITH JUST SCATTERED
ACTIVITY EXPECTED WEST. ANY AREAS THAT ARE ABLE TO CLEAR OUT COULD
PLUNGE TO BETWEEN 10 AND 20 BELOW (BEST CHANCE FAR EASTERN UPPER)
WITH 0 TO 10 BELOW LIKELY NORTHEAST LOWER AND THE SINGLE DIGITS
ABOVE ZERO WESTERN SECTIONS OF NORTHERN LOWER WHERE IT WILL
LIKELY REMAIN CLOUDY.
SATURDAY...A SHORT WAVE CURRENTLY EVIDENT ON WATER VAPOR LOOP ACROSS
BRITISH COLUMBIA/ALBERTA RACES EAST SOUTHEAST AND ACROSS NORTHERN
MICHIGAN ON SATURDAY. THIS SYSTEM SHOULD BRING WIDESPREAD LIGHT
SNOW TO THE AREA WITH POSSIBLE SSW FLOW LAKE ENHANCEMENT.
THEREFORE...HAVE BUMPED POPS UP TO LIKELY. HIGHS RANGING FROM THE
UPPER SINGLE DIGITS NORTHEAST TO THE MIDDLE TEENS SOUTH.
SULLIVAN
REST OF THE FORECAST...COLD EARLY...MODERATING (TEMPORARILY) LATE.
GFS IS NOT THE MODEL OF CHOICE...IT IS MUCH FASTER THAN THE OTHER
MODELS IN BRINGING THE NEXT UPPER TROF INTO THE REGION. ECMWF/GEM
BOTH KEEP THIS NEXT TROF UPSTREAM (OVER UPPER MS VALLEY/CENTRAL
PLAINS) THRU LATE MONDAY. AT THE SURFACE...BIG COLD BLUE /H/ MOVES
OVERHEAD ON SUNDAY. THAT WILL AT LEAST PROVIDE SOMEWHAT QUIET WX FOR
THE TAIL END OF THE WEEKEND...THOUGH IT WILL BE MILES AND MILES FROM
/WARM/.
BY MONDAY...THE HIGH WILL SLIP OFF THE EAST...AND WARM ADVECTION
(PERHAPS MORE ACCURATELY-TITLED AS LESS-COLD ADVECTION) WILL BE WELL
UNDERWAY. ECMWF ARGUES FOR ENOUGH ISENTROPIC ASCENT TO BREAK OUT
SOME LIGHT SNOW (ESPECIALLY IN THE AFTERNOON). WILL EXPAND CHANCE
POPS ACROSS THE FORECAST AREA MONDAY.
MIN TEMPS WILL BE BELOW ZERO IN MOST PLACES SAT NIGHT...AND A FEW
SPOTS WILL SURELY REACH -20F. A SMIDGE MILDER SUNDAY NIGHT AS WARM
ADVECTION JUST GETS STARTED. HIGH TEMPS WILL BE IN SINGLE DIGITS
ABOVE TO THE LOWER TEENS SUNDAY...INTO THE TEENS MOST EVERYWHERE
MONDAY.
JZ
&&
.MARINE.../ISSUED AT 510 AM/
WESTERLY FLOW SLOWLY INCREASES TODAY IN ADVANCE OF AN APPROACHING
COLD FRONT THAT WILL CROSS THE UPPER LAKES THIS EVENING. BEHIND THE
FRONT WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE...WITH SOME GALE
FORCE GUSTS EXPECTED ACROSS A MAJORITY OF THE MARINE ZONES THROUGH
MIDDAY FRIDAY. LIGHTER WINDS SHOULD RETURN FOR FRIDAY NIGHT INTO
SATURDAY AS THE PRESSURE GRADIENT SLACKENS.
AJS
&&
.AVIATION.../ISSUED AT 1256 PM/...VALID FOR 18Z TAFS
SNOW IS DEVELOPING AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH
THE REGION OVERNIGHT. WITH THE W TO SW FLOW AHEAD OF THE FRONT,
LAKE MICHIGAN IS ENHANCING THE SNOW NEAR THE LAKE SHORE. THIS IS
PRODUCING HEAVIER SNOW IN PLN (VSBY DOWN TO 1SM) WHILE APN & TVC
ARE LIGHT. TVC WILL EVENTUALLY SEE HEAVIER SNOW AS FRONT GETS
CLOSER AND THE TEMPERATURES FALL A BIT MORE. ONCE THE FRONT GOES
THROUGH, THE WINDS WILL VEER TO THE NW AND THEN TVC AND PLN WILL
SEE LAKE EFFECT SNOW BANDS. VSBYS WILL BE EXPECTED TO MVFR TO IFR,
AND CIGS AROUND MVFR.
JSL
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM EST
FRIDAY FOR MIZ008-015-025-026-031>034.
LAKE EFFECT SNOW WARNING FROM 5 PM THIS AFTERNOON TO 5 PM EST
FRIDAY FOR MIZ019>022-027-028.
LM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 5 PM EST FRIDAY
FOR LMZ341.
GALE WARNING FROM 5 PM THIS AFTERNOON TO NOON EST FRIDAY FOR
LMZ323-342-344>346.
LH...GALE WARNING FROM 10 PM THIS EVENING TO 5 PM EST FRIDAY FOR
LHZ347>349.
SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 5 PM EST FRIDAY
FOR LHZ345-346.
LS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 535 AM EST THU JAN 20 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211345- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 535 AM EST THU JAN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOWFALL IS EXPECTED ACROSS ALL OF NORTHERN MICHIGAN THIS AFTERNOON INTO TONIGHT...WITH ENHANCED SNOWFALL AMOUNTS EXPECTED WEST OF I-75 IN NORTHWEST LOWER MICHIGAN. IN ADDITION...BLOWING AND DRIFTING SNOW TONIGHT WILL LIMIT VISIBILITIES. SEE ONGOING WARNINGS AND ADVISORIES FOR ADDITIONAL INFORMATION. GALE FORCE GUSTS ARE ANTICIPATED ACROSS A MAJORITY OF THE LAKE MICHIGAN AND LAKE HURON MARINE AREAS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ACCUMULATING LAKE EFFECT SNOW SHOWERS ARE EXPECTED ACROSS NORTHWEST LOWER MICHIGAN AND WESTERN PORTIONS OF CHIPPEWA AND MACKINAC COUNTIES FRIDAY. GUSTY NORTHWEST WINDS WILL RESULT IN BLOWING AND DRIFTING SNOW...AND WILL DROP WIND CHILLS BELOW ZERO ACROSS ALL OF NORTHERN MICHIGAN FRIDAY. SEE ONGOING WARNINGS AND ADVISORIES FOR ADDITIONAL INFORMATION. GALE FORCE GUSTS ARE ANTICIPATED ACROSS A MAJORITY OF THE LAKE MICHIGAN AND LAKE HURON MARINE AREAS FRIDAY. .SPOTTER INFORMATION STATEMENT... AJS
The national radar mosaic for the moment the first event began.
3 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281434, 281435, 281436.